Saturday, Jul 02, 2022 | Last Update : 07:28 AM IST

  Life   Health  22 Sep 2017  Asthma medication may up risk of nightmares, health issues in children

Asthma medication may up risk of nightmares, health issues in children

THE ASIAN AGE
Published : Sep 22, 2017, 3:32 pm IST
Updated : Sep 22, 2017, 3:32 pm IST

Study sees high amount of patients reporting allergic granulomatous angiitis, a rare autoimmune disease.

The medication, Montelukast, which is sold in the US as Singulair, is a commonly prescribed asthma medication.
 The medication, Montelukast, which is sold in the US as Singulair, is a commonly prescribed asthma medication.

A new study claims that a children’s asthma medication may cause nightmares and other mental health issues in youngsters.

The medication, Montelukast, which is sold in the US as Singulair, is a commonly prescribed asthma medication.

Now, experts have analysed the medication and found that it caused an increase in nightmares and mental health issues for children, which they said should be warned by doctors when the medication is prescribed. 

The study, conducted by the University of Groningen, Netherlands, saw a high amount of patients reporting allergic granulomatous angiitis, a rare autoimmune disease.

The disease causes inflammation in the small and medium-sized blood vessels in the respiratory system and can cause heart disease and kidney damage in its most sever stage.

The connection between allergic granulomatous angiitis and montelukast was not clear before this study but researchers said that most people did not have any symptoms of the rare autoimmune disease until they started on the medication.

Also, the researchers found people were more susceptible to neurological health problems such as depression and nightmares.

In a recent study, the researchers found that the nightmares ceased for most of the people once they had stopped taking montelukast.

Nightmares became more prevalent for both children and adults until they stopped taking the drug.

While asthma symptoms are associated with depression, it means that in some cases, the adverse effect is not a result of the drug, but merely a result of unresolved asthma.

However, the increase in symptoms of depression is something that researchers say needs to be analyzed more to see if the drug is a contributor.

Tags: asthma, nightmares, mental health, health and well being